Kansas, 2007

Blizzard and Winter Weather in Kansas, December 22, 2007

December 22, 2007 · NWS DDC · 27 events in 26 counties and zones

An intense winter storm moved into western Kansas early Saturday morning, December 22nd. This storm brought snow to most of Dodge City’s CWA, with nearly every county reporting blizzard conditions during the day Saturday.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An intense winter storm moved into western Kansas early Saturday morning, December 22nd. This storm brought snow to most of Dodge City’s CWA, with nearly every county reporting blizzard conditions during the day Saturday. North winds were sustained above the 35 mph range for over 3 hours in nearly each and every DDC CWA county. Reports of zero visibility were common for prolonged periods of time, totaling over 6 hours in some cases. Snowfall was greatest in western Haskell county and eastern Grant county, as well as small part of northeast Stevens County, where 6.5 inches was reported. From 3 to 5 inches of snow fell around this 6+ inches patch, generally bounded by a line from Johnson City in Stanton County to near Garden City in Finney County to Cimarron in Gray County to near Liberal in Seward County. Another area of 3 to 5 inches of snow fell east of a line from Ashland in Clark county to Greensburg in Kiowa county to just northeast of Jetmore in Hodgeman county to east of LaCrosse in Rush county. One to two inches generally fell across the remainder of DDC’s CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 21, 2:54 PM CST, 11 hours 6 minutes earlier.

Area forecast discussion, Dec 21, 2:54 PM CST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CST FRI DEC 21 2007

.DISCUSSION...

DAYS 1-2...

CONCERNS HAVE INCREASED THIS FORECAST PACKAGE REGARDING DANGEROUS
SNOW AND BLOWING/DRIFTING SNOW THREAT...TO THE POINT THAT BLIZZARD
WARNING IS NECESSARY ACROSS PORTIONS OF SOUTHWEST KANSAS.

EARLY AFTERNOON WATER VAPOR LOOP WITH RUC ANALYSIS OVERLAY SHOWS
CLUSTER OF MID LEVEL PV MAXIMA ACROSS FOUR CORNERS REGION. PRIMARY
VORT MAX WAS JUST ENTERING WESTERN NEW MEXICO WITH PERSISTENT
LIGHTNING STRIKES NOTED AS WELL. THE PRIMARY MID LEVEL VORT WILL
CONTINUE TO ROUND THE BASE OF THE TROUGH AND EJECT NORTHEASTWARD
DURING THE EVENING HOURS...SPAWNING SUBSTANTIAL LOWER TROPOSPHERIC
DEVELOPMENT TO THE SOUTH OF DDC CWA ACROSS THE PANHANDLES. LATEST
12HR FORECAST OF RUC AND NAM SHOW FAIRLY STRONG CYCLOGENESIS IN
THE H85-7 LAYER ALONG THE GOLDEN PATH FOR SOUTHWEST KANSAS HEAVY
PRECIPITATION EVENT. AS A MATTER OF FACT...THE LATEST RUC AND NAM
18Z RUNS SUGGEST MORE LOWER TROPOSPHERIC DEVELOPMENT AND
SUBSEQUENTLY STRONGER LIFT FOR HEAVIER PRECIPITATION. THE 18Z NAM
SHOWS MORE QPF AS WELL AS A RESULT (ON THE ORDER OF 5 TO 8
INCHES OVER THE SOUTHWESTERN COUNTIES). THE GREATEST H7
FRONTOGENESIS ASSOCIATED WITH THE CYCLONE WILL BE FOCUSED MAINLY
ALONG AND SOUTH OF THE ARKANSAS RIVER. IT STILL APPEARS THAT THE
DURATION OF SNOWFALL AT ANY ONE LOCATION WILL BE AROUND 6 TO 8
HOURS ON AVERAGE. DURING THIS TIME FRAME...SUBSTANTIAL SURFACE
WINDS WILL PREVAIL WITH SUSTAINED NORTH WINDS ON THE ORDER OF 25
TO 35 MPH. GUSTS ARE EXPECTED TO BE FREQUENTLY IN THE 35 TO 45 MPH
RANGE...AND GIVEN THIS...HAVE DECIDED TO UPGRADE THE WINTER STORM
WATCH TO A BLIZZARD WARNING FOR ROUGHLY SYRACUSE TO JETMORE TO
KINSLEY...SOUTH TO THE OKLAHOMA BORDER. NORTH AND EAST OF THIS
BLIZZARD WARNING WILL GO WITH A SNOW AND BLOWING SNOW ADVISORY.
IN THE BLIZZARD WARNING AREA...AM EXPECTING WIDESPREAD 3 TO 5
INCHES WITH SOME LOCAL 6 OR 7 INCH AMOUNTS POSSIBLE...ALTHOUGH
MEASURING THE SNOW WILL BE A DIFFICULT ENDEAVOR TO SAY THE LEAST.
IN THE SNOW/BLOWING SNOW ADVISORY AREA...WILL GO WITH MAINLY 1 TO
3 INCHES WITH THE 3-HR WINDOW OF BELOW 1/4 MILE VISIBILITY
LESS CERTAIN TO MEET BLIZZARD CRITERIA.

TRAVEL IS EXPECTED TO BE NEARLY IMPOSSIBLE DURING THE OVERNIGHT
HOURS AND EARLY SATURDAY MORNING ACROSS MUCH OF SOUTHWEST
KANSAS...AND WILL EMPHASIZE THIS IN THE UPDATED WSW PRODUCT. IF
THERE IS A SILVER LINING TO THIS STORM IT IS THE FACT THAT IT WILL
BE AT ITS HEIGHT DURING THE OVERNIGHT AND EARLY MORNING HOURS SUCH
THAT TRAVEL WILL LIKELY BE LIMITED AS IT IS -- THAT SAID...IF THE
SYSTEM EVOLVES AND EJECTS JUST A FEW HOURS SLOWER...THIS WILL PUT
THE BULK OF SATURDAY MORNING/THROUGH MIDDAY IN EXTREMELY HAZARDOUS
CONDITIONS ACROSS MUCH OF THE AREA. THE WINDS WILL NOT DECREASE
MUCH AT ALL THROUGH THE AFTERNOON...SO EVEN ONCE THE SNOW
ENDS...LINGERING BLOWING AND DRIFTING WILL REMAIN A PROBLEM.

THE LOW SHIFTS RAPIDLY EAST BY SAT AFTERNOON AND EVENING...WITH
MUCH LIGHTER WESTERLY WINDS TAKING OVER. DOWNSLOPE FLOW SHOULD
HELP ERODE COLD AIR FROM THE LOWER TROPOSPHERE...HOWEVER IF THERE
IS SUBSTANTIAL NEW SNOW COVER...TEMPERATURES WILL BE DIFFICULT TO
RECOVER SUNDAY (ABOVE THE LOWER 30S).  -UMSCHEID

DAYS 3-7...

MAIN FORECAST CHALLENGES IN THIS EXTENDED PERIOD CONTINUE TO BE
CHANCES OF SNOW WITH SEVERAL PROGRESSIVE SHORTWAVES INTO FRIDAY.

AN UPPER SHORTWAVE TROUGH WILL BRING A CHANCE FOR SNOW ON MONDAY
FOLLOWED BY A STRONGER WAVE ON TUESDAY NIGHT INTO WEDNESDAY, THEN
ANOTHER ON THURSDAY INTO FRIDAY MORNING. IT IS MUCH TOO EARLY TO
TELL HOW MUCH SNOW WITH ANY OF THESE SYSTEMS HOWEVER THE ONE ON
MONDAY DOES NOT LOOK LIKE TOO MUCH ACCUMULATION. MODELS HAVE COME TO
A GENERAL AGREEMENT ON THE POSITION OF THESE SHORTWAVES BUT THE
EXACT STORM TRACK AND UPPER LIFT WITH EACH ARE STILL NOT IN THE
REALM OF PREDICTION THEREFORE SNOW AMOUNTS WILL BE HARD TO GUESS.
STILL SOME ACCUMULATIONS ARE PROBABLE WITH EACH SYSTEM ESPECIALLY
THE LATTER ONES. AS FOR TEMPERATURES HIGHS SHOULD ONLY BE IN THE 30S
WITH LOWS FROM THE UPPER TEENS TO LOW 20S. LOOKS LIKE A POSSIBLE
WARMING TREND BY AROUND NEW YEARS.

.AVIATION...

VFR CONDITIONS WILL RAPIDLY DETERIORATE TO IFR BY AROUND 06Z TONIGHT
AS SNOW AND BLOWING SNOW BEGINS WITH WINDS PICKING UP TO 25 TO
35KTS. THE SNOW COULD BECOME HEAVY ENOUGH BY 8Z TO 14Z WITH STRONG
WIND GUSTS TO 45KTS WITH LIFR CONDITIONS. LOOK FOR RAPID IMPROVEMENT
AROUND 18Z SATURDAY WITH WINDS GRADUALLY DECREASING WITH SNOW MOVING
OFF TO THE EAST. VFR CONDITIONS SHOULD RETURN AFTER 20Z SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  23  28  15  37 /  90  90   0   0
GCK  21  28  12  37 /  80  80   0   0
EHA  22  28  13  37 /  90  80   0   0
LBL  23  28  14  38 /  90  90   0   0
HYS  22  26  14  34 /  80  90   0   0
P28  27  30  16  36 /  80  90   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT TO 12 PM
CST SATURDAY FOR KSZ030-031-043>046-065-066-081-090.

BLIZZARD WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 12 PM
CST /11 AM MST/ SATURDAY FOR KSZ061>064-074>080-084>089.

&&

FN25/06/06
Hazardous weather outlook, Dec 21, 4:19 AM CST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
419 AM CST FRI DEC 21 2007

KSZ030-031-043>046-061>066-074>081-084>090-221100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
419 AM CST FRI DEC 21 2007 /319 AM MST FRI DEC 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM WILL CROSS THE CENTRAL PLAINS LATE TONIGHT
AND SATURDAY. A STRONG COLD FRONT WILL PUSH THROUGH WESTERN KANSAS
FRIDAY EVENING...BRINGING STRONG NORTH TO NORTHWESTERLY WINDS BEHIND
IT. SNOW WILL THEN BEGIN TO DEVELOP IN FAR WESTERN KANSAS THIS
EVENING. EXPECT SNOW AND BLOWING SNOW ACROSS THE REST OF SOUTHWEST
AND SOUTH CENTRAL KANSAS THROUGH SATURDAY MORNING. SIGNIFICANT BLOWING
AND DRIFTING SNOW IS POSSIBLE CREATING DANGEROUS TRAVEL
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STRONG WINTER STORM FROM FRIDAY NIGHT WILL BEGIN TO EXIT THE
FORECAST AREA BY SATURDAY AFTERNOON. EXPECT THE SNOW TO END FROM
WEST TO EAST THROUGHOUT THE DAY WITH BLOWING AND DRIFTING SNOW
CONDITIONS CONTINUING THROUGH THE MORNING HOURS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 blizzard, 6 winter weather. Local standard time, as filed.

Blizzard, Finney

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Finney forecast zone
Reported by
Law Enforcement
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Blizzard, Kearny

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Kearny forecast zone
Reported by
Law Enforcement
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Blizzard, Stanton

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Stanton forecast zone
Reported by
Law Enforcement
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Blizzard, Scott

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Scott forecast zone
Reported by
Law Enforcement
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Blizzard, Hamilton

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Hamilton forecast zone
Reported by
Law Enforcement
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Blizzard, Lane

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Lane forecast zone
Reported by
Law Enforcement
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Blizzard, Haskell

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Haskell forecast zone
Reported by
Law Enforcement
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Blizzard, Edwards

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Edwards forecast zone
Reported by
Department of Highways
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Blizzard, Meade

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Meade forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Blizzard, Meade

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Meade forecast zone
Reported by
Trained Spotter
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Blizzard, Clark

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Blizzard, Comanche

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Comanche forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Blizzard, Stafford

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Blizzard, Pratt

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Pratt forecast zone
Reported by
Trained Spotter
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Blizzard, Morton

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Morton forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Blizzard, Kiowa

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Kiowa forecast zone
Reported by
Trained Spotter
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Blizzard, Barber

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Barber forecast zone
Reported by
Trained Spotter
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Blizzard, Gray

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Gray forecast zone
Reported by
Trained Spotter
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Blizzard, Seward

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Seward forecast zone
Reported by
Trained Spotter
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Blizzard, Stevens

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 22, 2:00 AM CST to 12:00 PM CST
Where
Grant forecast zone
Reported by
Trained Spotter
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Weather, Ellis

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Ellis forecast zone
Reported by
Trained Spotter
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Weather, Ness

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Ness forecast zone
Reported by
Trained Spotter
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Weather, Pawnee

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Pawnee forecast zone
Reported by
Trained Spotter
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Weather, Rush

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Rush forecast zone
Reported by
Trained Spotter
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Weather, Trego

When
December 22, 3:00 AM CST to 6:00 PM CST
Where
Trego forecast zone
Reported by
Trained Spotter
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73021, 73022, 73023, 73024, 73025, 73026, 73028, 73029, 73030, 73031, 73033, 73034, 73035, 73036, 73037, 73038, 73039, 73040, 73041, 73042, 73043, 73094, 73095, 73096, 73097, 73098, 73099.